Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Flagstaff, AZ

August 2, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 1:51 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 1:51 PM MST (20:51 UTC)
Expired
Aug 2, 2018, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 114 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WGUS55 KFGZ 022051
FFWFGZ
AZC025-022345-
/O.NEW.KFGZ.FF.W.0072.180802T2051Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
151 PM MST THU AUG 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 150 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. The 
  majority of the runoff will flow through Willow Creek on its way 
  to Granite Creek.

* Some locations that will experience flooding include...
  Prescott, Yavapai Campground. 

This includes the following streams and drainages...Mint Wash...
Bottleneck Wash...Granite Creek...Butte Creek...Miller Creek...Little
Chino Valley and Willow Creek.

This includes the following highways...
 State Route 89 between mile markers 317 and 324.
 State Route 89A between mile markers 318 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3465 11238 3454 11248 3461 11257 3475 11239

$$

RR
2 follow-up statements
331 
WGUS75 KFGZ 022204
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
304 PM MST THU AUG 2 2018

AZC025-022345-
/O.CON.KFGZ.FF.W.0072.000000T0000Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
304 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...

At 303 PM MST, some minor street flooding has been reported around 
the Prescott area within the last hour. Up to two and a half inches 
of rain has fallen. Some additional light to moderate rainfall is 
possible over the next hour or two.

Some locations that will experience flooding include...
Prescott, Yavapai Campground and Prescott Airport. 

This includes the following streams and drainages...Mint Wash...
Bottleneck Wash...Granite Creek...Butte Creek...Miller Creek...Little
Chino Valley and Willow Creek.

This includes the following highways...
 State Route 89 between mile markers 317 and 324.
 State Route 89A between mile markers 318 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3465 11238 3454 11248 3461 11257 3475 11239

$$

TPS
292 
WGUS75 KFGZ 022338
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
438 PM MST THU AUG 2 2018

AZC025-022345-
/O.EXP.KFGZ.FF.W.0072.000000T0000Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
438 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...

Heavy rain has ended for the most part across the Prescott area. 
Area rivers and streams remain high, but water has begun to recede 
and is expected to continue to do so through the evening. Please 
continue to heed any remaining road closures.

LAT...LON 3465 11238 3454 11248 3461 11257 3475 11239

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:37 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 9:37 AM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
937 AM MST Thu Aug 2 2018

.SYNOPSIS...Expect afternoon and evening chances for showers and
thunderstorms through Friday. For the weekend, chances decrease as
a passing disturbance brings drier air across our area. Moisture
returns early next week with storm chances increasing across the
northland.

&&

.DISCUSSION...For today, convection is expected to favor areas
along and southwest of the Mogollon Rim. This morning's surface
analysis reveals the highest dew points are in this area, and
model forecasts indicate the highest instability will develop in
this area as well. In addition, streamlines and vorticity show a
low level trough stretching from northern Baja to southern
California. This feature will slowly move toward the northeast
today, helping initiate convection along and southwest of the
Mogollon Rim.

Convective initiation will be delayed somewhat by residual cloud
cover evident on this mornings satellite imagery. However,
clearing can be seen across Yavapai County, so we may see storms
form there first. Storm motion will be slow today, generally
moving from the west to east (southwest to northeast in Yavapai
County). Deep layer bulk shear is low.

Given the slow storm motion, flash flooding will be the primary
hazard today, especially for urban areas in Yavapai County. The
risk of large hail is low, expect where strong, converging
outflows supplement the modest instability and weak shear. Made a
few minor increases to the chances for showers and thunderstorms
in Yavapai County this afternoon. Otherwise, no updates were made
to the forecast.

&&

.PREV DISCUSSION /343 AM MST/...An outflow boundary moved in from
the south overnight producing light showers over central Yavapai
County overnight. These showers have now ended along with the
remaining few showers over portions of Coconino and northern Gila
County.

In terms of what to expect for Thursday, hi-res models continue
to indicate another active day across northern Arizona with
widespread shower and thunderstorm coverage by the afternoon.
Being that many areas received moderate amounts of rainfall today
with convection ongoing into the late evening, there is some
doubt to how well models are handling any remnant stable air left
over in areas that were well overturned yesterday. It does appear
there will be a sunny start to the day again with only minimal
cloud cover left over from earlier convection as of this morning.
The question will be how well and quickly things destabilize in
the morning. For now, have made minimal changes to precipitation
chances that are in line with the current model trends of
widespread shower and thunderstorm coverage. Will continue to
monitor environmental changes through the morning and make
adjustments as needed.

Beyond Thursday, models continue to indicate a drying trend into
the weekend with only isolated to scattered chances for showers
and storms by Saturday and Sunday. This is due to a disturbance
moving across the Pacific Northwest that will weaken the high
pressure ridge and providing a more dry westerly zonal flow and
slightly cooler temperatures across the area. By the beginning of
next week, the ridge will build back in with the center of high
pressure over New Mexico and the return of moist southerly flow
across Northern Arizona with afternoon thunderstorm chances
increasing through Wednesday.

Toward the end of next week, models continue to struggle to handle
a developing Pacific trough and the movement of the ridge. Long
range models tend to agree the ridge will build into the Great
Basin region through the end of the week but differ on where to
take the Pacific trough and the overall strength of the ridge.
This will likely continue to evolve and change so will wait for
better agreement in the coming days.

&&

.AVIATION...For the 18Z package...Expect scattered thunderstorms to
develop this afternoon, particularly from KFLG to KSOW southward.
Local IFR in +RA, erratic wind gusts, and hail will be possible from
stronger storm cells. VFR conditions expected outside of any storms.
Storm activity should begin to diminish after 02Z Fri. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Areas from the Coconino Plateau and Mogollon Rim
southward will continue to remain favored for daily thunderstorms
through Friday. Erratic outflow winds should be expected near any
thunderstorm activity. In addition, heavy rain and hail will also be
possible. Temperatures will remain above average.

Saturday through Monday...A downward trend in thunderstorm coverage
is expected over the weekend. An increase in monsoonal activity is
possible on Monday as some deeper moisture could return to the
region.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/ET
AVIATION...SUK
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 2, 11:40 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1140 AM MST THU AUG 2 2018

AZZ008-037-021930-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1140 AM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM
MST...

At 1139 AM MST, Doppler radar was tracking a strong thunderstorm over
Yavapai Campground, or near Prescott Valley, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prescott Valley, Prescott, Yavapai Campground, Downtown Prescott,
Prescott Airport, Indian Hill West Prescott and Prescott Gateway
Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3453 11250 3464 11258 3474 11247 3454 11234
TIME...MOT...LOC 1839Z 249DEG 8KT 3461 11249

RR
Special weather statement, Aug 2, 12:49 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1249 PM MST THU AUG 2 2018

AZZ007-008-037-022030-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
1249 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 130 PM MST...

At 1248 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ash Fork, or 23 miles north of Chino Valley, moving
east at 5 mph. This storm may impact SR 89 south of Ash Fork.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 11253 3517 11252 3520 11236 3499 11237
TIME...MOT...LOC 1948Z 266DEG 5KT 3511 11247

RR
Local storm report, Aug 2, 1:38 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 ENE IRON SPRINGS      34.60N 112.50W
08/02/2018  M1.00 INCH       YAVAPAI            AZ   PUBLIC

            QUARTER-SIZED HAIL WAS REPORTED BY THE
            PUBLIC AS A STRONG THUNDERSTORM MOVED OVER
            THE PRESCOTT AREA.

&&

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:40 AM MSTSpecial Weather StatementFGZYavapai50 min
Aug 2, 12:49 PM MSTSpecial Weather StatementFGZYavapai41 min
Aug 2, 1:18 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 1:39 PM MSTSevere Thunderstorm WarningFGZYavapai51 min
Aug 2, 2:30 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 3:13 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 3:16 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 2, 3:42 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 2, 4:18 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 2, 4:33 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.